Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Wilmington, NC

May 13, 2016Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 13, 2016, 2:28 PM EDT for Horry County, South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 2:28 PM EDT (18:28 UTC)
Expired
May 13, 2016, 2:43 PM EDT
In force
15 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Horry County, SC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS52 KILM 131828
SVRILM
SCC051-131900-
/O.NEW.KILM.SV.W.0022.160513T1828Z-160513T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 300 PM EDT

* AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRINGMAID
  PIER...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MYRTLE BEACH...SURFSIDE BEACH...SPRINGMAID PIER...MYRTLE BEACH AIRPORT
  AND SOCASTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3364 7905 3375 7887 3372 7884 3363 7894
      3360 7898
TIME...MOT...LOC 1828Z 264DEG 21KT 3364 7895 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
392 
WWUS52 KILM 131843
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 PM EDT FRI MAY 13 2016

SCC051-131852-
/O.CAN.KILM.SV.W.0022.000000T0000Z-160513T1900Z/
HORRY SC-
243 PM EDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HORRY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3364 7905 3375 7887 3372 7884 3363 7894
      3360 7898
TIME...MOT...LOC 1839Z 264DEG 21KT 3365 7885 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:33 PM EDT, 55 minutes earlier.

Area forecast discussion, May 13, 1:33 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
133 PM EDT FRI MAY 13 2016

.SYNOPSIS...
Scattered showers and thunderstorms can be expected again Friday
ahead of a cold front. the front will push off the coast fri
evening. a secondary strong cold front accompanied by cooler and
drier air will move in over the weekend. Next week will feature a
gradual warmup with another round of rain chances...as a front
stalls across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...Active day for convection is expected locally
as a cold front crosses the area this evening.

Small area of showers is dissipating and cloud cover will at least
erode somewhat to allow instability to climb this aftn. Guidance
indicates MLCAPE rising to around 1500 J/kg...highest along the
coast where the best combination of warmth and humidity will exist.
This sets the stage for increasing coverage of convection as shown
by all available high-res guidance including the HRRR/ARW/NAM...and
expect storms to develop inland and then race eastward late this
aftn and evening. There may be a few storms that pop up along the
resultant as well...but the primary driver will be the cold
front/pre-frontal trough. PWATS climbing to over 1.5
inches...combined with the aforementioned CAPE...shear values around
30 kts...500 mb height falls...and diffluence within the RRQ of a 250
mb jet streak all suggest convection blossoming this aftn. SPC has
maintained a Slight Risk in the SWODY1...and isolated damaging wind
gusts are possible as storms organize into line segments. DCAPE
values do not overlap with best instability...but other forcing and
precip loading could overcome the otherwise marginal environment.
Mid-level lapse rates are weak...so hail is possible but not
expected to be the primary threat.

Convection will move offshore by 10 pm as the cold front pushes away
from the area. Dry advection follows quickly so a clear night is
forecast...but cold advection is lacking...so mins tonight will fall
into the low 60s from low/mid 80s aftn highs. Will need to monitor
fog potential overnight as well since the surface is the last to
dry out...and a weakening pressure gradient combined with aftn
rainfall may permit fog development.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 am friday...an amplified upper trof will take shape
across the ne and mid-atlantic states...with models in varying
degrees take it further south into portions of the se states.
for now...will indicate the ilm cwa will see flow from canada thru
this period...with the upper trof axis nearly overhead by sunday.
this will lead to another and much stronger cfp late sat aftn or
early evening. the sfc pg will tighten on either side of the cold
front. thus...Saturday will become a breezy day that will persist
into early Sun afternoon before this sfc pg finally relaxes. this
cold front will only have the moisture accompanying it to work
with since the gulf and to a lesser extent atlantic will not be
tapped. therefore...have kept pops out of the fcst for Saturday.
mid to upper 80s for highs are possible with some downslope
trajectory help aloft.

sunday will be a gorgeous day for this spring season with mid 70s
for highs along with low relative humidity...with dewpoints in
the 40s and 50s. saturday and sunday night lows will both drop
into the 50s...with saturday night more-so from the caa...and
sunday night from excellent radiational cooling.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 3 AM Friday...  East-west elongated high over the area on
Monday making for light winds and thus fairly shallow mixing. 850mb
temperatures only around 8C bringing highs a bit shy of climo. Good
WAA gets underway Monday night to bring considerable increase in
cloud cover and so a night not as cool as the preceding. High
pressure winds up off the coast by Tuesday allowing for more WAA and
moisture increase while seabreeze and a few weak upper disturbances
provide lift sufficient for low end chance POPs. Discounting the
overly wet looking ECMWF at this time given that it's vort maxes are
similarly weak. Cold front dropping into the area late Wednesday
possibly accompanied by more energy aloft. Wednesday may offer the
best rain chances of the period as some drying is expected behind
the front on Thursday. This could be short-lived however as the new
airmass may start getting overrun by the next southern branch system
just beyond. Previously we were still carrying rain chances on
Thursday and will leave in at this time since the late period system
will be of very low amplitude and thus possibly faster than progged.
After our slightly cool Monday temperatures will return to above
normal, with the larger deviations at night due to cloud cover.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Showers and thunderstorms beginning to blossom across
the area...and an active aftn/evening is forecast. Storms are
expected to be strongest and most concentrated along the coast and
have tempo IFR for vsby with gusty winds...with mvfr inland thanks
to the expected lighter coverage and intensity. Convection will
persist through nightfall before a cold front moves offshore. This
front will bring an end to any storms...and also produce a wind
shift from the current SW winds at 10-15 kts...to NW at 5-10 kts.
Behind this front sky conditions will clear and the atmosphere
will dry out...but lingering moisture may produce fog...with IFR
possible again at the coastal terminals. Confidence is lower
inland where drying will be more robust. Any fog will burn off
quickly by daybreak Saturday with VFR forecast thereafter.

Extended outlook...VFR through Monday. Low confidence for showers
Tuesday and Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...Increasing SW winds ahead of a cold front
today will rise to 15-20 kts late this aftn and evening...pushing
wave heights to 3-4 ft. A resultant sea breeze is expected to
develop this aftn as well...so near shore waters will see a backing
in wind direction to the south along with more a more choppy sea
state as the 5 sec wind wave becomes predominant and shadows the
otherwise important 9 sec SE swell. The cold front will cross the
waters late this evening with a wind shift to the NW...becoming
North by daybreak Saturday...and thunderstorms are possible with the
frontal passage. A relaxed PG behind the front will allow speeds to
drop to 5-10 kts...and seas to 1-2 ft.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 am Friday...Saturday will start out with a variable
wind at less than 10 kt. the sfc pg will be tightening ahead of a
cold front approaching from the west. winds will become south 10
kt in the morning...then southwest 10 to 20 kt during the aftn.
the cfp is slated for during Sat evening with winds veering to the
NW at 15 to possibly as high as 25 kt during the pre-dawn sun hrs.
it will be short lived as models push the center of high pressure
to the area sun aftn and night. winds will diminish to 10 to 15 kt
and further veer to the north depending on the sfc pressure
pattern and orientation of this high. significant seas will peak
sat aftn thru sun midday...with 2 to 4 ft covering it. seas will
more or less look like a washing machine due to the changing wind
directions thruout this period. the exception will be 1st thing
sat morning when winds will be nearly calm.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 3 AM Friday...Plenty of change in wind direction slated for
Monday. Lucking wind speeds will remain low so even if wave faces
get a bit steep the overall wave height will remain capped at 3
ft. An east-west elongated high will initially be stretched across
the area but migrating to an offshore position as Monday
progresses, leading to the veering flow. With the high well off
the coast by Tuesday a south to southwesterly flow will become
established. Wave periods should relax slightly as a swell
component does the same. A few 4 foot seas may impinge upon the
outer waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...JDW
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...JDW/DL
MARINE...
Hazardous weather outlook, May 13, 9:55 AM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT FRI MAY 13 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-141400-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
955 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR FROM LATE
THIS MORNING TO THE EARLY EVENING HOURS. DAMAGING WIND GUSTS ARE
THE PRIMARY THREAT...BUT HAIL...LIGHTNING...AND TORRENTIAL RAIN
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-141400-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
955 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR FROM
MIDDAY TO THE EARLY EVENING HOURS. DAMAGING WIND GUSTS ARE
THE PRIMARY THREAT...BUT HAIL...LIGHTNING...AND TORRENTIAL RAIN
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Local storm report, May 13, 9:33 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
933 AM EDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BRISTOW                 34.42N  79.62W
05/12/2016  E1.00 INCH       MARLBORO           SC   PUBLIC

            QUARTER SIZED HAIL REPORTED ON HIGHWAY 38 BETWEEN
            BLENHEIM AND BROWNSVILLE.

&&

EVENT NUMBER ILM1600082

HAWKINS
Local storm report, May 13, 10:07 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 AM EDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 S FLORENCE            34.11N  79.78W
05/12/2016  E1.00 INCH       FLORENCE           SC   PUBLIC

            QUARTER SIZED HAIL REPORTED NEAR INTERSECTION OF W.
            JOHN PAUL JONES RD AND MEYERS CEMENTARY ROAD .

&&

EVENT NUMBER ILM1600083

HAWKINS
Special weather statement, May 13, 1:34 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT FRI MAY 13 2016

SCZ055-056-131830-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
134 PM EDT FRI MAY 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEORGETOWN
COUNTY...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH SANTEE...OR 10
MILES SOUTHWEST OF GEORGETOWN...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...DEBORDIEU COLONY...YAWKEY SOUTH ISLAND...WINYAH BAY
ENTRANCE...NORTH SANTEE AND GEORGETOWN MEMORIAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3314 7928 3315 7934 3323 7946 3324 7946
      3323 7947 3324 7947 3324 7948 3325 7948
      3324 7949 3327 7954 3343 7923 3333 7916
      3325 7918 3320 7917 3312 7925 3312 7927
TIME...MOT...LOC 1734Z 239DEG 11KT 3324 7941

SHK
Special weather statement, May 13, 2:04 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
204 PM EDT FRI MAY 13 2016

SCZ053>056-131900-
COASTAL GEORGETOWN-INLAND GEORGETOWN-COASTAL HORRY-INLAND HORRY-
204 PM EDT FRI MAY 13 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GEORGETOWN AND HORRY COUNTIES...

AT 204 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BUCKSPORT...
OR NEAR SOCASTEE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...CONWAY...NORTH MYRTLE BEACH...SURFSIDE BEACH...NORTH
MYRTLE BEACH AIRPORT...CHERRY GROVE INLET...RED HILL...SPRINGMAID PIER...
SOCASTEE...LITTLE RIVER ENTRANCE...LITTLE RIVER...GARDEN CITY...MYRTLE
BEACH AIRPORT...MURRELLS INLET...LORIS...JACKSON...HICKORY GROVE...
ALLSBROOK...HOMEWOOD AND BUCKSPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 24.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 6 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3346 7929 3419 7895 3385 7854 3382 7867
      3374 7882 3363 7894 3345 7911
TIME...MOT...LOC 1804Z 279DEG 27KT 3364 7909

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:34 PM EDTSpecial Weather StatementILMGeorgetown56 min
May 13, 2:04 PM EDTSpecial Weather StatementILMHorry56 min
May 13, 3:03 PM EDTSpecial Weather StatementILMHorry57 min
May 13, 3:23 PM EDTSpecial Weather StatementILMWilliamsburg67 min
May 13, 4:55 PM EDTSpecial Weather StatementILMGeorgetown35 min
May 13, 5:11 PM EDTSpecial Weather StatementILMHorry64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.